Counting periodic orbits of Anosov flows in free homotopy classes

  • Thomas Barthelmé

    The Pennsylvania State University, University Park, USA
  • Sérgio R. Fenley

    Florida State University, Tallahassee, USA


The main result of this article is that if a 3-manifold supports an Anosov flow, then the number of conjugacy classes in the fundamental group of grows exponentially fast with the length of the shortest orbit representative, hereby answering a question raised by Plante and Thurston in 1972. In fact we show that, when the flow is transitive, the exponential growth rate is exactly the topological entropy of the flow. We also show that taking only the shortest orbit representatives in each conjugacy classes still yields Bowen’s version of the measure of maximal entropy. These results are achieved by obtaining counting results on the growth rate of the number of periodic orbits inside a free homotopy class. In the first part of the article, we also construct many examples of Anosov flows having some finite and some infinite free homotopy classes of periodic orbits, and we also give a characterization of algebraic Anosov flows as the only -covered Anosov flows up to orbit equivalence and finite lifts that do not admit at least one infinite free homotopy class of periodic orbits.

Cite this article

Thomas Barthelmé, Sérgio R. Fenley, Counting periodic orbits of Anosov flows in free homotopy classes. Comment. Math. Helv. 92 (2017), no. 4, pp. 641–714

DOI 10.4171/CMH/421